Virginia, 2004

Winter Storm in Virginia, January 23 to 24, 2004

January 23 to 24, 2004 · NWS LWX · 1 event in 1 county or zone

An area of low pressure developed over the Lower Great Lakes and brought more snow to the region on the 23rd and 24th. The low tracked across West Virginia, Virginia and Maryland.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure developed over the Lower Great Lakes and brought more snow to the region on the 23rd and 24th. The low tracked across West Virginia, Virginia and Maryland. Five inches of snow was reported across Northern Frederick County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 23, 3:30 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 23, 3:30 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EST FRI JAN 23 2004

.SHORT TERM...
TONIGHT AND SAT...SATL AND REGNL RADAR SHOWING CLDS/SNOW ASSOCIATED
WITH NRN STREAM CLIPPER MINI-STORM OVER LWR GRT LKS THIS AFTN
CONTINUES ON A PATH THAT WILL BRING LGT PCPN ACROSS MOST OF THE CWA
OVERNIGHT. LATEST MDL GUIDANCE REGARDING MOISTURE IS ALL FAIRLY
CONSISTENT REGARDING THE LACK OF APPRECIABLE MOSITURE WITH SFC DEW
PTS AOB ZERO. 12Z ETA LOW/MID-LVL FRNTGENESIS FIELDS ARE PRETTY WEAK
WITH THIS SYSTEM TOO...BUT DO HIGHLIGHT WEAK BANDING THAT IS RAPIDLY
ADVANCING TOWARDS ARE CWA. MDL QPF FIELDS ALL IN THE 0.04-0.08 INCH
RANGE EXCEPT OVER WRN PORTIONS OF CWA. EVEN THOUGH AIR MASS IS QUITE
DRY...I WOULD EXPECT TO SEE AN EARLIER START TO SNOW RATHER THAN
LATER.

THUS...WILL KEEP THE CURRENT ADVSRY AREA FOR THE WRN PORTION OF THE
CWA WHERE AMOUNTS WL LIKELY BE ON THE LOW SIDE OF THE CATEGORY WITH
ONLY THE WESTERN-FACING SLOPES OF THE WESTERN HIGHLANDS GETTING
LOCAL AMOUNTS IN THE 3-4 INCH RANGE. FOR THE REST OF THE CWA...SE NO
NEED FOR AN ADVISORY AS AMOUNTS EXPECTED OF AN INCH OR LESS MOST
LOCATIONS...WITH THE LEAST AMOUNTS OVER THE SWRN ZNS.

ON SAT...12Z ETA SHOWS CLIPPER LOW CROSSING SRN PA BETWEEN 12-16Z IN
THE MORNING. UNTIL THE LOW PASSES...SKIES WL REMAIN MSTLY
CLDY...THEN DECREASING CLDS DURING THE AFTN. WITH WK WAA BEFORE 15Z
ON SAT...EXPECT TEMPS TO MODERATE SLGTLY ON SAT UNTIL WK CAA BEGINS
DURING THE AFTN HRS.

.MARINE...WL BRING DOWN THE SCA FOR THE ENTIRE AREA AS WINDS ARE
TRENDING DOWNWARD AS WK WAA BEGINS TONIGHT.

.AVIATION...QUICK DROP TONIGHT IN CEILINGS AND CONDITIONS AS THE
SYSTEM MOVES IN.

.LONGER TERM...
SATURDAY NIGHT HIGH PRESSURE CONTINUES TO BUILD INTO THE AREA FROM
THE GREAT LAKES. SKIES WILL BE PARTLY CLOUDY EARLY WITH CLOUDS
INCREASING SATURDAY NIGHT.

SOUTHERN STREAM SYSTEM LIFTS NORTHEAST FROM THE PLAINS AND INTO THE
OHIO VALLEY SUNDAY THROUGH MONDAY. THIS WILL BRING A MIX OF WINTRY
PRECIP BEFORE IT ENDS EARLY SUNDAY/EARLY MONDAY.  PRECIP TYPE AND
QPF AMOUNTS CONTINUE TO BE THE BIGGEST PROBLEMS. IT WILL BE COLD
ENOUGH AT THE ONSET FOR ALL SNOW. THEN EXPECT A MIX OF
SNOW...FREEZING RAIN AND SLEET. MODELS ARE COMING INTO BETTER
AGREEMENT WITH THE TIMING OF THE SYSTEM. WILL BE ABLE TO GET A
BETTER HANDLE ON PRECIP TYPES WITH FUTURE RUNS.

WITH REGARD TO TEMPS TOOK A COMPROMISE BETWEEN THE MET AND MAV
NUMBERS FOR SATURDAY AND SUNDAY. TEMPERATURES WILL WARM OVERNIGHT
SUNDAY...AND BY MONDAY READINGS WILL FINALLY GET ABOVE FREEZING.
STILL THINK THAT MODELS ARE MOVING THE COLD AIR OUT TOO FAST SO
OPTED TO TRIM HIGHS BACK ON MONDAY.

ANOTHER WEAK SYSTEM COMES ACROSS THE AREA MONDAY NIGHT INCLUDED
SLIGHT CHANCE POPS FOR THAT. THEN EXPECT IT TO BE DRY TUESDAY AND
WEDNESDAY WITH HIGH PRESSURE OVER HEAD.

BY THE WEEKS END ANOTHER SYSTEM WILL BRING MORE CLOUDS. INCLUDED A
SLIGHT CHANCE POP.

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WX ADV TNGT MDZ002.
VA...WINTER WX ADV TNGT VAZ021.
     FLOOD WATCH VAZ025.
WV...WINTER WX ADV TNGT WVZ048>050...WVZ054>055.
MARINE...SCA ALL ZNS ANZ530>537.
Hazardous weather outlook, Jan 23, 10:09 AM EST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1009 AM EST FRI JAN 23 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-232107-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST
VIRGINIA...MARYLAND WEST OF THE CHESAPEAKE BAY EXCEPT FOR GARRETT
COUNTY...NORTHERN AND CENTRAL VIRGINIA...AND THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT...
A QUICK MOVING STORM SYSTEM WILL CROSS THE AREA TONIGHT BRINGING
ACCUMULATING SNOW TO THE REGION. A WINTER WEATHER ADVISORY REMAINS
IN EFFECT TONIGHT FOR THE POTOMAC HIGHLANDS. FURTHER EAST...SNOW IS
EXPECTED TONIGHT...AND SOME ACCUMULATIONS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...
ANOTHER STORM SYSTEM WILL MOVE TOWARD THE AREA FROM THE SOUTHERN
STATES SUNDAY. THIS IS EXPECTED TO BRING ANOTHER ROUND OF WINTRY
PRECIPITATION TO THE REGION SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS WITH PRECIPITATION AMOUNTS MAY BE NEEDED SUNDAY.

In the hours before

Special weather statement, Jan 23, 3:25 PM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EST FRI JAN 23 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-240900-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-

...LIGHT SNOW EXPECTED TONIGHT...

...MORE WINTRY WEATHER COMING SUNDAY...

A RAPIDLY MOVING AND WEAK LOW PRESSURE AREA WILL PRODUCE SOME LIGHT
SNOW ACROSS THE MID ATLANTIC REGION TONIGHT. SNOW IS EXPECTED TO
BEGIN WEST OF THE BLUE RIDGE EARLY THIS EVENING...THEN MOVE EAST INTO
THE BALTIMORE AND WASHINGTON AREAS DURING THE MID AND LATE EVENING.
2 TO 4 INCHES ARE POSSIBLE IN THE WESTERN HIGHLANDS. ACCUMULATIONS OF
LESS THAN AN INCH ARE EXPECTED FROM LOWER SOUTHERN MARYLAND TO AROUND
CHARLOTTESVILLE...WITH UP TO AN INCH EXPECTED ELSEWHERE INCLUDING
BALTIMORE AND WASHINGTON DC. SNOW WILL TAPER TO FLURRIES FROM WEST TO
EAST BY DAWN.

LOW TEMPERATURES TONIGHT WILL BE IN THE LOWER 20S FROM LOWER SOUTHERN
MARYLAND TO THE WEST CENTRAL VIRGINIA PIEDMONT. ELSEWHERE...LOW
TEMPERATURES WILL BE IN THE 15 TO 20 DEGREE RANGE. THIS MEANS THAT
ANY SNOW THAT FALLS WILL ACCUMULATE ON SURFACES INCLUDING ROADWAYS.
USE CAUTION IF YOU ARE DRIVING TONIGHT IN ANY SNOW.

A MORE SIGNIFICANT WINTER EVENT APPEARS TO BE ON TAP FOR SUNDAY. A
STRONG LOW PRESSURE SYSTEM OVER THE SOUTHERN PLAINS SUNDAY MORNING IS
FORECAST TO MOVE NORTHEAST INTO OHIO BY MONDAY MORNING. THIS SYSTEM
WILL SPREAD SNOW FROM SOUTHWEST TO NORTHEAST SUNDAY MORNING AND EARLY
SUNDAY AFTERNOON. THE SNOW WILL CONTINUE INTO SUNDAY NIGHT...BUT MAY
CHANGE TO A WINTRY MIX OF SLEET AND FREEZING RAIN...ESPECIALLY IN
AREAS SOUTH OF WASHINGTON DC. THERE IS THE POTENTIAL FOR SEVERAL
INCHES OF ACCUMULATING SNOW SUNDAY AND SUNDAY NIGHT.

TEMPERATURES WILL BE IN THE 20S SUNDAY...THEN WILL RISE INTO THE
UPPER 20S AND LOWER 30S SUNDAY NIGHT. DRY MILDER WEATHER IS EXPECTED
MONDAY WITH HIGHS RANGING FROM THE MID 30S TO AROUND 40.

STAY TUNED TO LOCAL MEDIA AND NOAA WEATHER RADIO FOR THE LATEST
UPDATES FROM THE NATIONAL WEATHER SERVICE.

RDH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Frederick

When
January 23, 7:00 PM EST to January 24, 12:00 PM EST
Where
Frederick forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381692.